Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Power bounded operators and supercyclic vectors


Author: V. Müller
Journal: Proc. Amer. Math. Soc. 131 (2003), 3807-3812
MSC (1991): Primary 47A16, 47A15
DOI: https://doi.org/10.1090/S0002-9939-03-06962-4
Published electronically: March 25, 2003
MathSciNet review: 1999927
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: By the well-known result of Brown, Chevreau and Pearcy, every Hilbert space contraction with spectrum containing the unit circle has a nontrivial closed invariant subspace. Equivalently, there is a nonzero vector which is not cyclic.

We show that each power bounded operator on a Hilbert space with spectral radius equal to one has a nonzero vector which is not supercyclic. Equivalently, the operator has a nontrivial closed invariant homogeneous subset. Moreover, the operator has a nontrivial closed invariant positive cone.


References [Enhancements On Off] (What's this?)

  • [BCP] S. Brown, B. Chevreau, C. Pearcy, On the structure of contraction operators II, J. Funct. Anal. 76 (1988), 30-55. MR 90b:47030b
  • [HW] R. Harte, A. Wickstead, Upper and lower Fredholm spectra II, Math. Z. 154 (1977), 253-256. MR 56:12926
  • [LM] F. Leon, V. Müller, Rotations of hypercyclic operators (to appear).
  • [M1] V. Müller, Local behaviour of the polynomial calculus of operators, J. Reine Angew. Math. 430 (1992), 61-68. MR 94b:47004
  • [M2] -, Orbits, weak orbits and local capacity of operators, Integral Equations Operator Theory 41 (2000), 230-253. MR 2002g:47009
  • [NF] B. Sz.-Nagy, C. Foias, Harmonic Analysis of Operators, Akadémiai Kiadó/North Holland, Budapest/Amsterdam, 1970. MR 43:947
  • [R] C.J. Read, The invariant subspace problem for a class of Banach spaces II. Hypercyclic operators, Israel J. Math. 63 (1988), 1-40. MR 90b:47013

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47A16, 47A15

Retrieve articles in all journals with MSC (1991): 47A16, 47A15


Additional Information

V. Müller
Affiliation: Mathematical Institute, Czech Academy of Sciences, Zitna 25, 115 67 Prague 1, Czech Republic
Email: muller@math.cas.cz

DOI: https://doi.org/10.1090/S0002-9939-03-06962-4
Keywords: Supercyclic vector, invariant subspace problem, power bounded operator
Received by editor(s): June 19, 2002
Received by editor(s) in revised form: July 10, 2002
Published electronically: March 25, 2003
Additional Notes: This research was supported by grant No. 201/03/0041 of GA ČR
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society